Neuroleptic malignant syndrome: symptoms, causes and treatment

The use of antipsychotic drugs in the field of mental health is one of the most widely used remedies when working with a patient with a certain type of disorder or illness with a number of psychotic symptoms. It is also increasingly common to be prescribed for mood swings and personality disorders.

However, the consumption of this antipsychotic medication is sometimes associated with certain side effects, which interfere with the proper functioning of the central nervous system. A strange illness associated with the effect of this drug is neuroleptic malignant syndrome, Which can lead to many complications in the body and even death.

Definition of neuroleptic malignant syndrome

Neuroleptic malignant syndrome is a strange condition caused by an adverse response to the effect of antipsychotic drugs in the first place, or other drugs in combination with the second. This response may be caused by the medicine working or stopping suddenly.

This unusual syndrome is distinguished by causing complications such as dysautonomia, high body temperature, changes in consciousness and resulting in death in cases where it is not intervened in time.

This syndrome is more likely to affect men and young people who receive an extended-release neuroleptic.. As well as in a parkinsonian patient whose dose is moderate or the usual dopaminergic treatment is canceled.

symptomatology

Symptoms associated with neuroleptic malignant syndrome tend to appear within the first three days after the start of treatment by the patient.. These symptoms begin with the onset of a feeling of anxiety which precedes changes in the state of consciousness.

The most characteristic manifestations of this syndrome are hyperthermia and muscle stiffness. With regard to hyperthermia, the person can suffer from fevers between 38.5 ° and more than 40 °, considering this as an indispensable condition for the diagnosis of this condition.

On the other hand, muscle stiffness can lead to complications such as dysarthria or difficulty in articulating sounds, swallowing problems and excessive saliva secretion. As well as hypoventilation and suffocation or difficulty breathing.

Other symptoms found in people with this syndrome include:

  • tachycardias
  • Diaphoresis or excessive sweating
  • pale skin
  • incontinence
  • hypertension
  • Clouding, dullness or coma
  • Altered reflexes
  • generalized seizures
  • tremors
  • renal failure

Causes of this syndrome

The main theories of the study of neuroleptic malignant syndrome highlight the different effects that neuroleptics can have on the correct articulation of the pyramidal system and the hypothalamus.

The hypothesis most supported by the scientific and medical community proposes that a decrease in the dopaminergic activity of the central nervous system can interfere with the proper functioning of the basal nuclei and the hypothalamus.

  • The basis of this theory rests on two justifications:
  • The syndrome begins after the administration of an anti-dopaminergic drug
  • Dopamine is a neurotransmitter found in pathologies of the central nervous system which include alterations in muscle tone and thermoregulation.

Likewise, other symptoms such as muscle stiffness, slowness of movement, mutism and tremors or palpitations are probably due to instability or impairment of the dopaminergic system. in the hypothalamus.

Finally, the administration of dopamine agonist drugs, such as bromocriptine, has been shown to be effective in reducing the symptoms associated with neuroleptic malignant syndrome.

Diagnosis and differential diagnosis

There are a number of well-established criteria for diagnosing this disorder. These criteria are classified as major and minor and the person must meet at least the three major criteria, or two major and four minor.

major criteria

The main criteria include hyperthermia, muscle tension, increase in the enzyme creatine kinase (CPK).

minor criteria

Tachycardia, abnormal blood pressure, increased respiratory rate, changes in consciousness, sweating and leukocytosis.

However, there are differences within the medical community when it comes to pointing to increased creatine kinase (CPK) as a criterion of greater importance. From this point of view, a series of alternative diagnostic criteria has been devised according to which, for an effective diagnosis, the person must suffer from these three symptoms:

  • Hyperthermia or temperature rise above 37.5 °, without any other pathology justifying it.
  • Serious extrapyramidal manifestations such as muscle tension, dysphagia, excessive secretion of saliva, impaired eye movements, arching of the spine or grinding of the teeth.
  • Depression of the autonomic nervous system

Since the potential for mortality from neuroleptic malignant syndrome is considerably high, any other type of ailment or disease should be ruled out as well as common as soon as possible.

For differential diagnosis, the possibility that the person suffers from any of the following alterations should be excluded:

Symptoms caused by the development of an infection in the central nervous system

  • Fatal catatonia
  • Malignant hyperthermia caused by anesthetic drugs or muscle relaxants
  • Heatstroke
  • Atropinism or poisoning from overdose of anticholinergic drugs

treatment

In cases where the syndrome is caused by the effects of neuroleptics, it will first be necessary to withdraw the drug and provide supportive care and help both lower body temperature and reverse hypotension. by restoring fluids and using vasoactive drugs.

In most cases, the syndrome is detected in time the supportive intervention is effective and sufficient for the syndrome to disappear and lead the patient to a recovery without sequelae.

  • The reference medicine used to treat neuroleptic malignant syndrome includes:
  • Anticholinergic drugs to treat extrapyramidal symptoms.
  • Dantrolene sodium to relax muscles and put an end to muscle tension
  • Benzodiazepines to reduce anxiety and reduce levels of restlessness
  • Clozapine to restore neuroleptic drugs

Prognosis and possible complications

When stopping the drug and starting treatment for neuroleptic malignant syndrome, the course of symptoms should be positive, that is, the patient should improve gradually.

However, there are a number of relatively common complications that could hinder this healing. These difficulties include:

  • renal failure
  • Respiratory arrest or pulmonary embolism
  • Accidents such as liver failure, heart failure or seizures

Despite the severity of symptoms and possible complications the person can overcome the disease as long as it is treated in time. Otherwise, the likelihood of death increases dramatically, with the most common causes of death being heart failure, pneumonia, pulmonary embolism, sepsis, and hepato-renal failure.

Leave a Comment